Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 22, 2013, 1:42 PM PDT for Santa Barbara County, Ventura County, California. It was in force for 93 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2013, 1:42 PM PDT (20:42 UTC)
- Expired
- Jul 22, 2013, 3:15 PM PDT
- In force
- 93 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 49 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:53 PM PDT | FLASH FLOOD | 20 Se Cuyama, CA | CHP REPORTED ROCKS AND WATER OVER HIGHWAY 33 NEAR APACHE CANYON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
197 WGUS56 KLOX 222042 FFWLOX CAC083-111-222215- /O.NEW.KLOX.FF.W.0002.130722T2042Z-130722T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 142 PM PDT MON JUL 22 2013 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA... NORTHWESTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 315 PM PDT * AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA BETWEEN LOCKWOOD VALLEY AND BIG PINE MOUNTAIN. FLASH FLOODING IS IMMINENT ALONG HIGHWAY 33 ABOUT 10 MILES NORTHWEST OF REYES PEAK. * THE STORM PRODUCING FLASH FLOODING WILL MOVE SLOWLY WEST LESS THAN 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 3485 11959 3485 11932 3466 11930 3466 11957 $$ SIRARD
2 follow-up statements
217 WGUS76 KLOX 222133 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 233 PM PDT MON JUL 22 2013 CAC083-111-222215- /O.CON.KLOX.FF.W.0002.000000T0000Z-130722T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VENTURA CA-SANTA BARBARA CA- 233 PM PDT MON JUL 22 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR EAST CENTRAL SANTA BARBARA AND NORTHWESTERN VENTURA COUNTIES... AT 230 PM PDT...DOPPLER WEATHER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH HEAVY RAIN OVER FAR NORTHWESTERN VENTURA COUNTY AROUND HIGHWAY 33 AND NORTHEASTERN SANTA BARBARA COUNTY ABOUT 5 MILES NORTHEAST OF BIG PINE MOUNTAIN. THE THUNDERSTORMS WERE DRIFTING SLOWLY WEST LESS THAN 5 MPH. EARLIER...THE CALIFORNIA HIGHWAY PATROL REPORTED ROCKS AND DEBRIS ACROSS HIGHWAY 33 NEAR APACHE CANYON. FLASH FLOODING WILL CONTINUE IN THIS AREA THROUGH 315 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 3485 11959 3485 11932 3466 11930 3466 11957 $$ SIRARD
196 WGUS76 KLOX 222212 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 312 PM PDT MON JUL 22 2013 CAC083-111-222222- /O.EXP.KLOX.FF.W.0002.000000T0000Z-130722T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VENTURA CA-SANTA BARBARA CA- 312 PM PDT MON JUL 22 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR EAST CENTRAL SANTA BARBARA AND NORTHWESTERN VENTURA COUNTIES... DOPPLER WEATHER RADAR INDICATED THE THUNDERSTORMS WHICH CAUSED HEAVY RAIN AND FLASH FLOODING HAVE DISSIPATED. THE THREAT OF FURTHER FLASH FLOODING HAS ENDED. HOWEVER...ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE THROUGH THIS EVENING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE VENTURA COUNTY MOUNTAINS THROUGH 11 PM PDT. LAT...LON 3485 11959 3485 11932 3466 11930 3466 11957 $$ SIRARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 11:00 AM PDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 22, 11:00 AM PDT, 2 hours 42 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1100 AM PDT MON JUL 22 2013 ..UPDATED AVIATION SECTION... .SYNOPSIS... A MOIST MONSOONAL FLOW WILL BRING ISOLATED SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. HEAVY RAIN SHOWERS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING. ON TUESDAY THE THREAT OF SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS AND ANTELOPE VALLEY. FOR THE SECOND HALF OF THE WEEK...DRY AND WARMER CONDITIONS ARE EXPECTED. && .SHORT TERM (TODAY-WED)...GUIDANCE INITIALIZED MID/UPPER LEVEL PV CENTERED OVER THE AREA THIS MORNING AND BROAD MID/UPPER LEVEL MOISTURE FETCH EXTENDING NORTHWEST OVER THE AREA FROM MEXICO REASONABLY WELL. WIDESPREAD PRECIPITATION WITH AMOUNTS LESS THAN TENTH OF AN INCH WITH ISOLATED AMOUNTS AROUND ONE TENTH OVER SANTA YNEZ RANGE HAD OCCURRED IN THE LAST 6 HOURS AS THE SYSTEM ADVANCED NORTH AND WEST. THE WIDESPREAD RAIN HAD PUSHED NORTH OF THE AREA AT THIS TIME AND ISOLATED SHOWERS WERE OVER NORTH HALF OF THE AREA WITH CLEARING SKIES OVER THE SOUTH HALF. STABILITY DECREASES OVER THE AREA WITH THE AFTERNOON HEATING AND ISOLATED THUNDERSTORMS ARE POSSIBLE. THE STORMS WILL HAVE LITTLE MOVEMENT AND PWAT IS NEAR 2 INCHES AND FLASH FLOODING IS A THREAT OVER THE MOUNTAINS AND DESERT THROUGH THE EVENING. THE FOLLOWING IS AN EXCERPT FROM THE PREVIOUS DISCUSSION THE GREATEST THREAT OF FLASH FLOODING IS OVER THE MTNS OF LA AND VTA COUNTIES AS WELL AS THE AV WHERE THERE WILL BE THE GREATEST CHANCE FOR TSTM FORMATION. THING ARE STILL NOT ALL THAT UNSTABLE BUT THE AFOREMENTIONED MORNING SUNSHINE MIGHT ALLOW FOR ENOUGH SFC HEATING TO CREATE LOCAL INSTABILITIES. THE THREAT OF TSTMS AND SHOWERS WILL LINGER INTO THIS EVENING AND THEN NVA SHOULD CUT EVERYTHING OFF. THERE WILL BE ENOUGH CLOUDS AND SHOWERS TO KEEP MAX TEMPS WELL BELOW NORMAL (THERE IS ALSO ENOUGH CLOUDS AND HUMIDITIES TO KEEP THIS MORNINGS LOWS ABOVE NORMAL. TUESDAY WILL BE DRIER AS THE UPPER HIGH RETREATS EASTWARD. THERE WILL BE A LITTLE MORE SUNSHINE AND A SLIGHT CHANCE OF AFTERNOON TSTMS WILL CONTINUE OVER THE MTNS AND AV. THE FALLING HGTS CAUSED BY THE RETREATING UPPER HIGH WILL MOSTLY COUNTERACT THE EFFECTS OF THE INCREASED SUNSHINE AND MAX TEMPS WILL BE SIMILAR TO TODAYS. BUT THE HUMIDITIES WILL BE DOWN SO IT WILL FEEL MORE COMFORTABLE. THINGS BEGIN TO REVERT TO NORMAL WEDNESDAY. A BROAD UPPER RIDGE COVERS MOST OF THE WESTERN PORTION OF THE CONUS AND A VERY WEAK UPPER LOW WILL BE JUST TO THE WEST OF THE STATE. DRIER SSW FLOW WILL CUT OFF THE TSTMS CHC BUT THERE WILL BE SOME BUILD UPS. THE MARINE LAYER WILL STRUGGLE TO REFORM. MAX TEMPS INLAND WILL JUMP UP BUT THE COASTAL MAX TEMPS WILL NOT CHANGE MUCH. .LONG TERM (THU-SUN)... ON THURSDAY AND FRIDAY THE UPPER HIGH WILL SIT OVER THE SRN NM AND A WEAK UPPER LOW WILL CONTINUE TO SIT JUST OF THE COAST. THE UPPER FLOW WILL MOSTLY BE SW AND DRY BUT A LITTLE MOISTURE MAY BE ENTRAINED AND THE MTNS WILL SEE PARTLY CLOUDY SKIES IN THE AFTERNOON. HGTS WILL RISE TO NEAR 590 DM AND MAX TEMPS WILL CLIMB TO AND THEN EXCEED NORMALS. THE ATMOSPHERIC WARMING WILL ALLOW A BETTER INVERSION TO FORM AND THERE WILL BE A NIGHT THROUGH MORNING LOW CLOUD ACROSS THE COASTS. LARGE SCALE TROFING MOVES INTO THE AREA OVER THE WEEKEND. THIS WILL INCREASE THE MARINE LAYER AND KICK OFF A COOLING TREND. && .AVIATION...22/1800Z... SCT TO BKN MID AND UPPER LEVEL CLOUDS WILL PERSIST ACROSS THE REGION INTO THIS EVENING. EXPECT ISOLATED TO SCATTERED SHOWERS AND TSTMS THIS AFTERNOON AND EVENING...ESP IN THE MTNS OF L.A. AND VTA COUNTIES AND THE ANTELOPE VALLEY. ANY THUNDERSTORM MAY HAVE LOWER CIGS...BRIEF WIND GUSTS IN EXCESS OF 35 KT AND LOCALLY HEAVY RAIN. ATMOSPHERE WILL BEGIN TO STABILIZE AFTER 06Z. MARINE LAYER WILL BEGIN TO REFORM BY 12Z WITH PATCHY LOWER CIGS NEAR THE COAST. KLAX...LOW TO MODERATE CONFIDENCE IN 18Z TAF. THERE IS A 10-20% CHANCE OF A SHOWER OR TSTM IN THE VCNTY OF THE AIRPORT TODAY. THERE IS A 20% CHANCE THAT CONDITIONS WILL REMAIN VFR TONIGHT INTO TUE MORNING. KBUR...MODERATE CONFIDENCE IN 18Z TAF. THERE IS A 20% CHANCE OF A SHOWER OR TSTM IN THE VCNTY OF THE AIRPORT TODAY. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...30/RORKE AVIATION...SMITH SYNOPSIS...SETO WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 22, 8:01 AM PDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 801 AM PDT MON JUL 22 2013 CAZ034>041-044>046-051>054-059-087-088-547-548-231300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 801 AM PDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS COULD BRING HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING TO THE MOUNTAINS AND ANTELOPE VALLEY THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ELSEWHERE INCLUDING THE COASTAL WATERS. BEACHGOERS WILL FACE A THREAT OF RIP CURRENTS IN THE SURF ZONE. * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:33 PM PDT | Flash Flood Warning | LOX | Los Angeles | 87 min |
| Jul 22, 3:28 PM PDT | Flash Flood Warning | LOX | Ventura | 92 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.